Vermont, 2004

Flooding in Vermont, April 1 to 3, 2004

April 1 to 3, 2004 · NWS ALY · 4 events in 2 counties and zones

As much as three inches of rain fell between March 31 through April 2 across southern Vermont. This rain combined with the last of the snow melt to produce an excessive runoff of water.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

As much as three inches of rain fell between March 31 through April 2 across southern Vermont. This rain combined with the last of the snow melt to produce an excessive runoff of water. As a result, flooding took place in Bennington County. The Manchester Schools were closed due to flooding. The gage on the Batten Kill River in Arlington, rose to 6.90 feet, nearly a foot above the 6-foot flood stage during the predawn hours of April 3. Also in Bennington County, flooding was observed at the Paper Mill Village along the Waloomsac River. In Windham County, flooding was reported in West Brattleboro, where the Ames Brook and Whestone Creek both rose over their banks and impacted nearby roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 1, 3:13 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 1, 3:13 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EST THU APR 1 2004

.DISCUSSION...BAROTROPIC SYS CONTS TO SPIN OVR DELMARVA AND WL RMN
IN PLC THRU 00Z SAT BFR SYS GRDLY MOVS OFF THE CST. CSTL LOW WL THEN
LIFT N INTO CNDN MARITIMES AND STG CYCLONIC FLW ARND SYS ALG WITH
ANTHR WAV DVLPG ACRS NRN NEW ENG MAY RSLT IN SOM SIG SNOW ACRS NRN
AND ERN PTN OF FA LATE SUN AND SUN NGHT.

.SHORT TERM...H7 DEFORMATION AXIS LIFTS N FM SW NEW ENG AND ERN NY
AT 18Z INTO SRN AND CNTRL VT AND ADIRONDACKS BY 00Z AND THEN REMAINS
ACRS CNTRL VT AND ADIRONDACKS THRU 06Z BFR WKNG BY 12Z. MSTR FLUX
CONV AT H8 ALSO VRY IMPRESSIVE ACRS THIS AREA AND AS A RSLT THIS WL
BE THE AREA OF HEAVIEST PCPN WITH 1 TO 2 INCHES QPF BTWN 21Z AND 06Z.
COMBINATION OF SNOWMELT...HIGH QPF AND ASSCTD RUNOFF WL LIKELY SPELL
FLOODING IN SOM AREAS. HAV ALRDY ISSUED A FLOOD WARNING FOR
BENNINGTON AND WINDHAM COUNTIES. SOM PCPN WL ALSO FALL IN THE FORM
OF SNW ACRS ACRS HIER ELEV AFT 05Z AS H8 TMPS FALL BLW -2C.

.LONG TERM...CNDTNS WL GRDLY IMPROVE BY LATE FRI...ALTHOUGH WITH LTL
DRYING AND PCPN LIKELY TO CONT THRU THE MRNG WL LEAVE FLOOD WATCH UP
THRU THE DAY AS RUNOFF WL CONT. SAT LOOKS TO BE ONLY DRY DAY FOR NXT
4 DAYS BFR NOREASTER IMPACTS RGN LATE SAT NGHT INTO MON. INITIALLY
TMPS LIKELY TO BE WRM ENOF FOR MAINLY RAIN IN THE VLYS AND A MIXTURE
ACRS HIER ELEV...BUT BY LATE SUN...SUN EVNG VIRTUALLY ALL LCTNS SHLD
SEE SOM SNW. HEAVIEST AMTS AT THIS POINT LOOK TO BE ACRS
ADITRONDACKS...SRN VT AND BERKS.

.AVIATION...IFR/MVFR CONDITIONS THROUGH 18Z/FRI AS RAIN CONTINUES
ACROSS REGION TO THE NORTH OF A STACKED LOW PRESSURE SYSTEM OVER THE
MID ATLANTIC STATES.

.HYDROLOGY...RAIN YESTERDAY WAS 1 TO 1.5 INCHES OVER THE HOUSATONIC
BASIN...ON TOP OF THE MELTING SNOW FROM THE BERKSHIRES OVER THE PAST
WEEKEND AND THE RAIN FRIDAY NIGHT. ALSO UPPER HUDSON AND ITS TRIBS
ALONG WITH THE MOOSE ARE UP FROM MELTING SNOW. NO PROBLEMS AS OF
YET...BUT WITH ADDITIONAL RAIN OF 1 TO 2 INCHES TODAY ANTICPATE SOME
PROBLEMS TONIGHT AND FRIDAY AS THIS SHOULD BE ENOUGH TO PRODUCE SOME
WIDESPREAD MINOR FLOODING. TOTAL PRECIP AMOUNTS FROM WED EVENING
THRU 12Z SATURDAY SHOULD BE BETWEEN 1.5 AND 3.5 INCHES WITH HIGHEST
TOTALS IN THE BERKSHIRES AND SOUTHERN GREEN MOUNTAINS.

.ALY...FLOOD WATCH UNTIL FRIDAY EVENING
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015.
       FLOOD WARNING THROUGH 12Z FRIDAY FOR BENNINGTON AND
       WINDHAM CTYS.
Hazardous weather outlook, Apr 1, 4:10 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EST THU APR 1 2004

MAZ001-025-VTZ013>015-021000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HEAVY RAIN TONIGHT WITH A FLOOD WATCH IN EFFECT.  AS OF 400 PM FLOOD
WARNINGS HAVE BEEN ISSUED FOR BENNINGTON AND WINDHAM COUNTIES.
BERKSHIRE COUNTY IS BEING WATCHED CLOSELY.  HEAVY RAIN HAS FALLEN
THERE AND HEAVY RAIN WILL CONTINUE.

.DAYS TWO THOUGH SEVEN...
FLOOD WATCH FRIDAY ALTHOUGH RAIN WILL BE MUCH LIGHTER. SNOW POSSIBLE
SUNDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED SATURDAY AND DAY
5 TO 7.

.SPOTTER INFORMATION STATEMENT...

SKWARN SPOTTER ACTIVATION REQUESTED FOR BENNINGTON, WINDHAM AND
BERKSHIRE COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Eastern Windham

When
April 1, 5:15 PM EST to April 2, 7:00 AM EST
Where
Eastern Windham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Flood, Bennington

When
April 1, 6:30 PM EST to 10:00 PM EST
Where
Bennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Flood, Bennington

When
April 1, 10:00 PM EST to April 3, 3:11 AM EST
Where
Bennington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Flood, Bennington

When
April 2, 5:00 AM EST to 8:00 AM EST
Where
Bennington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388957, 5388959, 5388958, 5388956.